New Mexico, 2013

Damaging Wind and High Wind in New Mexico, May 17, 2013

May 17, 2013 · NWS ABQ · 2 events in 2 counties and zones

Very dry low level conditions combined with weak mid level moisture and instability across central and eastern New Mexico to produce scattered virga showers and gusty thunderstorms. A few of these showers and thunderstorms produced strong outflow winds around the Albuquerque metro area and around Roosevelt County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Very dry low level conditions combined with weak mid level moisture and instability across central and eastern New Mexico to produce scattered virga showers and gusty thunderstorms. A few of these showers and thunderstorms produced strong outflow winds around the Albuquerque metro area and around Roosevelt County. A well-defined dust foot was observed on the Albuquerque West Mesa with a 59mph wind gust at the Albuquerque Sunport, while strong winds around Portales took out some powerlines to the southwest of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 17, 4:47 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, May 17, 4:47 PM MST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT FRI MAY 17 2013

.AVIATION...
00Z TAF CYCLE
VFR CIGS AND VIZ FOR THE NEXT 24 HRS. BROAD SWATH OF CLOUD ACROSS
EASTERN ARIZONA GRADUALLY NUDGING EASTWARD TOWARD NM BORDER IN
CIRCULATION ABOUT TROUGH ALOFT EXTENDING FROM THE PACIFIC
NORTHWEST TO SOUTHERN CALIFORNIA. STRENGTHENING SOUTHWEST FLOW
AHEAD OF THE TROUGH COMBINED WITH DEEPENING SURFACE LOW PRESSURE
FROM WESTERN NEBRASKA TO CENTRAL TEXAS WILL SUPPORT A GUSTY
STATEWIDE START TO SAT MORNING FROM 16Z ONWARD...WITH WEST TO
SOUTHWEST GUSTS 30 KTS IN FOR LVS AND TCC THROUGH SAT AFTERNOON.
WINDS DECREASING AROUND 02Z SUNSET SAT NIGHT.

SHY

&&

.PREV DISCUSSION...336 PM MDT FRI MAY 17 2013...
BATCH OF MOISTURE THAT CAME UP OVER NM TODAY HAS BEEN SOMEWHAT OF A
DISAPPOINTMENT AS EVEN THE CU HAS BEEN PRETTY PALTRY...WITH THE
EXCEPTION OF ACROSS THE SACRAMENTO MOUNTAINS. PROBABLY SOME VIRGA
OUT THERE...BUT GIVEN THE POOR SHOWING THUS FAR...HAVE REMOVED THE
CHICKEN 10-POPS FOR THE EVENING HOURS ACROSS THE HIGH TERRAIN.
OTHERWISE...NOT A LOT OF CHANGES TO THE GOING FORECAST. MAINLY
LOOKING FOR A DRY AND WINDY PERIOD FOR THE NEXT SEVERAL
DAYS...THOUGH THE FAR NORTH COULD SEE A FEW SPITS AND RUMBLES.

BATCH OF HIGH CLOUDS AHEAD OF THE UPPER LEVEL TROUGH WILL COME
ACROSS TONIGHT. THIS MAY WREAK HAVOC WITH LOW TEMPERATURES...
ESPECIALLY ACROSS THE WEST...SO EVENING CREW WILL NEED TO BE ON THE
LOOKOUT FOR THAT.  DOESNT LOOK LIKE THE DRYLINE/HIGHER OCTANE
DEWPOINTS WILL BACK INTO EASTERN NM TONIGHT...SO NO MENTION OF FOG
IN THE FORECAST. TROUGH WILL CROSS THE STATE ON SATURDAY...AND
COOLER TEMPERATURES ON THE ORDER OF 3 TO 8 DEGREES WILL BE ON TAP.
THAT SAID...STILL UP TO 15 DEGREES ABOVE NORMAL ACROSS THE PLAINS AS
STRONG W/SW WINDS AND SOME DOWNSLOPING WILL BATTLE THE OTHERWISE
COOLER TEMPS. STILL LOOKS LIKE SOME HOPE FOR SOME LIGHT
PRECIPITATION ACROSS THE NORTH/NW...BUT THINK MUCH OF THIS WILL OF
THE DRY VARIETY.

MORE OF THE SAME FOR SUNDAY...THOUGH THE NAM SUGGESTS THE BACK DOOR
FRONT WILL NUDGE INTO NE NM. APPEARS THAT THE FRONT WILL MAKE A
LITTLE MORE PROGRESS MONDAY MORNING...BUT THIS WILL BE QUICKLY
SCOURED OUT MONDAY AFTERNOON. MEANWHILE...A SECONDARY UPPER LEVEL
PIECE OF ENERGY WILL DROP INTO THE FOUR CORNERS AREA AND CROSS
NORTHERN NM MONDAY NIGHT. AS THIS OCCURS...A STRONGER BACK DOOR COLD
FRONTAL PUSH IS EXPECTED. THE COMBINATION OF THE UPPER LEVEL LIFT
ASSOCIATED WITH THE TROUGH AND THE INCREASED MOISTURE BEHIND THE
FRONT...MAY RESULT IN A FEW STORMS ACROSS THE NORTHEAST MONDAY NIGHT
AND TUESDAY.  INSERTED SOME SMALL POPS ACROSS THE NORTHEAST TO
ACCOUNT FOR THIS.

A QUIET DAY IS EXPECTED FOR WEDNESDAY...THEN ALL EYES ARE ON THE
POSSIBLE PRECIPITATION CHANCES FOR THE LATE WEEK/WEEKEND PERIOD.  AS
THE WEST COAST UPPER LEVEL TROUGH/LOW SLIDES SOUTHWARD LATE THIS
WEEK...THE GFS CONTINUES TO SHOW LOW LEVEL GULF MOISTURE ADVECTING
INTO THE EASTERN PLAINS THURSDAY AND BEYOND...AND POTENTIALLY
WORKING ITS WAY INTO THE RIO GRANDE VALLEY. THOUGH THE GFS IS
SUFFERING FROM CONVECTIVE FEEDBACK ISSUES...THE SCENARIO WOULD
CERTAINLY INCREASE SHOWER AND THUNDERSTORM POTENTIAL FROM CENTRAL NM
TO THE TEXAS BORDER.  HOWEVER...THE LATEST ECMWF LOOKS TO SQUASH OUR
PRECIPITATION HOPES.  THE 12Z RUN DOES NOT DIG THE WEST COAST LOW
NEARLY AS FAR SOUTH AND THEN EJECTS IT NORTHEAST OVER WESTERN
MONTANA OVER THE WEEKEND.  THUS...THE GULF MOISTURE IS KEPT AT AN
ARMS REACH...GENERALLY ALONG AND EAST OF THE NM/TX BORDER. STAY
TUNED...THERE IS STILL TIME FOR THE MODELS TO WAFFLE BACK.

34

.FIRE WEATHER...
...EXTENDED PERIOD OF CRITICAL FIRE WEATHER TODAY THROUGH MONDAY...

GALLUP IS CURRENTLY HITTING RED FLAG CRITERIA. HAVE ADDED THAT FIRE
WEATHER ZONE TO THE RED FLAG WARNING THROUGH THE REST OF THE DAY.
ADDED FIRE WEATHER ZONES 106...107 AND 109 TO RED FLAG WARNING FOR
SATURDAY. CONTINUED THE WATCH FOR SUNDAY AS IS. THINKING MONDAY MAY
NEED A WATCH BUT CONDITIONS ARE COOLER AND A LITTLE LESS OF A HAINES
SO WILL HOLD IN ISSUING AT THIS TIME...MAINLY SOUTH/EAST.

AN UPPER LEVEL TROUGH WILL CONTINUE ITS TREK EASTWARD OVER THE
WEEKEND. GUSTY WINDS AHEAD OF THIS SYSTEM WILL PERSIST THROUGH THE
REST OF THE AFTERNOON AND INTO THE EARLY EVENING HOURS BEFORE
DECREASING AFTER SUNSET. MAX RH VALUES WILL BE TRENDING SLIGHTLY
HIGHER THAN THE PREVIOUS NIGHT IN MOST AREAS WITH FAIR RECOVERIES
EXPECTED IN WESTERN PORTIONS OF THE STATE AND POOR CONDITIONS
CENTRAL AND EAST.

WIND SPEEDS WILL AGAIN BEGIN TO PICK UP BY MID MORNING SATURDAY.
CRITICAL FIRE WEATHER CONDITIONS WILL BE PRESENT ACROSS THE EAST AND
SOUTHERN AREAS OF THE FORECAST AREA THROUGHOUT THE AFTERNOON HOURS
WHERE MIN RH READINGS IN THE SINGLE DIGITS ARE EXPECTED. FORECAST
HIGH TEMPERATURES WILL BE ON THE DOWNWARD TREND. BIGGEST MAX TEMP
DIFFERENCES WILL BE FELT IN THE WESTERN HALF OF THE STATE WHERE
TEMPERATURES WILL BE NEARLY TEN DEGREES BELOW PREVIOUS DAY.
TEMPERATURES ACROSS THE EAST WILL CONTINUE 5 TO 10 DEGREES ABOVE
SEASONAL NORMAL. SCATTERED DRY/WET THUNDERSTORMS EXPECTED OVER THE
NORTHWEST MOUNTAINS INCLUDING MT TAYLOR...CHUSKAS...TUSAS AND JEMEZ.
THEY WILL PROBABLY BE FASTER MOVING WITH ASSOCIATED GUSTY OUTFLOW
WINDS. MIXING HEIGHTS ARE PROJECTED TO BE AT 90TH PERCENTILE OR
HIGHER DURING THE AFTERNOON.

ON SUNDAY CONDITIONS ARE LOOKING VERY SIMILAR WITH THE UPPER PATTERN
NOT CHANGING TOO MUCH. ALTHOUGH THUNDERSTORM POTENTIAL IS LESS. MAX
RH VALUES INCREASE WITH FAIR OVERNIGHT RECOVERIES EXPECTED AREAWIDE.
DAYTIME HIGH TEMPERATURES WILL AGAIN BE TRENDING DOWN. WIND SPEEDS
WILL BEGIN TO INCREASE AGAIN DURING THE MID MORNING HOURS IN EAST
CENTRAL PORTIONS OF THE STATE. ELEVATED WIND SPEEDS ALONG WITH MIN
RH VALUES IN THE SINGLE DIGITS WILL LEAD TO MULTIPLE HOURS OF
CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF THE RIO GRANDE
VALLEY EASTWARD ACROSS THE EASTERN PLAINS AND EAST SLOPES OF THE
CENTRAL MTNS. MIXING HEIGHTS LOWER SOME ON SUNDAY BUT STILL
PORTRAYED TO BE ABOVE NORMAL FOR THIS TIME OF YEAR.

AS WE MAKE OUR WAY INTO MONDAY WE WILL STILL BE FEELING THE AFFECTS
OF THE UPPER LEVEL TROUGH AS MODELS HAVE A SECONDARY LOW FORMING
BEHIND THE FIRST AND RETROGRADING TO THE WEST BEFORE IT MOVES SOUTH
AND EAST ACROSS NORTHERN PORTIONS OF THE STATE. INTO MONDAY NIGHT
THE LOW WILL CROSS NE NM ALONG THE NM COLORADO...OKLAHOMA BORDER
REGION. CONTINUED FAIR OVERNIGHT RH RECOVERIES. DAYTIME HIGHS WILL
BE VERY SIMILAR TO PREVIOUS DAYS HIGHS. LOOKING AT CONTINUED
INCREASED WINDS IN CENTRAL AND EAST CENTRAL AREAS. CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED IN THIS AREA DURING THE AFTERNOON
HOURS. MONDAY AFTERNOON BOASTS A SWATH OF 5 AND 6 HAINES VALUES
AREAWIDE. ANY PRECIPITATION WILL BE CONFINED TO THE FAR NORTHERN
COLORADO BORDER. MIN RH VALUES IN THE TEENS AND SINGLE DIGITS
EXPECTED WITH CONTINUED EXCELLENT VENTILATION RATES. MONDAY
AFTERNOON INTO TUESDAY WE WILL BEGIN TO SEE A BACKDOOR COLD FRONT
SLIDE DOWN THE EASTERN PLAINS BRINGING SOME INCREASE IN DEWPOINTS IN
THE FAR NE CORNER.

MODELS SHOW THIS FRONT MAKING ITS WAY SOUTHWARD ACROSS THE STATE
INTO TUESDAY. A RIDGE IS EXPECTED TO BUILD BEHIND THE FRONT LEAVING
US WITH ZONAL TO SOUTHWEST FLOW ACROSS THE AREA. MODELS HAVE BEEN
SUGGESTING THIS FOR THE LAST FEW DAYS SO CONFIDENCE IS INCREASING
THAT WIND WILL ABATE SOME ON TUESDAY. NO SIGNIFICANT PRECIPITATION
IS EXPECTED AT THIS TIME. INTO MID WEEK MODELS ARE HINTING AT A DEEP
UPPER LEVEL LOW PRESSURE SYSTEM OVER THE PACIFIC NW MAKING ITS WAY
SOUTHWARD CAUSING SOUTH TO SOUTHWEST WINDS TO STRENGTHEN OVER THE
STATE. MODELS STILL SHOW SOME DRYLINE THUNDERSTORMS BACKING INTO THE
STATE BUT STILL NOT VERY CONFIDENT ON HOW FAR WEST THIS ACTIVITY
WOULD GET. THE GFS IS BULLISH AND THE ECMWF IS NOT. THUS CONFIDENCE
IS LOWER LATE NEXT WEEK.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103-105.

RED FLAG WARNING FROM 11 AM TO 9 PM MDT SATURDAY FOR THE FOLLOWING
ZONES...NMZ103-104-106>109.

FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
THE FOLLOWING ZONES...NMZ103-104-106>108.

&&

33/34
Hazardous weather outlook, May 17, 4:39 AM MST, 13 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 AM MDT FRI MAY 17 2013

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
539 AM MDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY EVENING FOR
THE NORTHEAST HIGHLANDS WHERE LOW HUMIDITIES COMBINED WITH STRONG
WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A RED FLAG WARNING IS IN EFFECT FOR THE NORTHEAST HIGHLANDS AND
EASTERN PLAINS SATURDAY WHERE LOW HUMIDITIES COMBINED WITH STRONG
WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. CRITICAL FIRE
WEATHER CONDITIONS ARE POSSIBLE SATURDAY FARTHER WEST INTO THE
MIDDLE RIO GRANDE VALLEY...SANDIA/MANZANO MOUNTAINS...AND THE WEST
CENTRAL HIGHLANDS. MORE CRITICAL FIRE WEATHER CONDITIONS ARE
POSSIBLE SUNDAY FOR THE MIDDLE RIO GRANDE VALLEY EASTWARD TO THE
TEXAS STATE LINE.

.SPOTTER INFORMATION STATEMENT...

CONTACT YOUR LOCAL LAW ENFORCEMENT AT 911 AND THE NATIONAL WEATHER
SERVICE AT 1.888.386.7637 TO REPORT WILDFIRE OUTBREAKS.

GUYER

The radar

The Cannon AFB radar (KFDX), 58 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, Albuquerque Metro Area

When
May 17, 5:59 PM MST to 6:03 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Peak wind gust to 59 mph with blowing dust and virga reported all quadrants.

Thunderstorm Wind, Roosevelt

When
May 17, 9:40 PM MST to 9:45 PM MST
Where
Roosevelt County, 1 mi SSW of Portales
Measured
55 kt (63 mph) estimated gust
Property damage
$750
Reported by
Law Enforcement
Coordinates
34.167, -103.337

Powerlines down at intersection of Road 7 and T.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441311, 441310.